Hail, Meade
- When
- May 28, 9:15 AM CST
- Where
- Meade County, 4.96 mi W of Meade State Park
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -100.510
Hail and wind on 05/28.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and wind on 05/28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 4:19 AM CST, 4 hours 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 519 AM CDT Tue May 28 2024 .KEY MESSAGES... - Scattered showers and thunderstorms are expected Tuesday through this weekend. - Winds will generally be from an easterly to southerly direction throughout the next 7 days. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 255 AM CDT Tue May 28 2024 A few showers/embedded thunderstorms are expected across the northern and eastern portions of the CWA this morning. I have placed low pops in to account for this but believe most places will remain dry. Otherwise expect mid level cloudiness to increase throughout the day with winds at the surface from the southeast. A weak shortwave is then expected to move out of the Rockies this evening and into western Kansas. This should create enough lift for thunderstorms to form across eastern Colorado this afternoon and trek into western Kansas this evening. A few of these storms across far southwestern Kansas may become severe with large hail and damaging winds being the main concern. These storms should weaken as they head eastward overnight. Another slight chance of thunderstorms will be possible Wednesday as another weak disturbance moves through the area. Otherwise expect partly cloudy skies and winds form the southeast. As for temperatures, highs today look to only reach into the low 80s with lows tonight in the mid to upper 50s. Highs tomorrow are only expected to reach around 80 degrees. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 255 AM CDT Tue May 28 2024 Ensemble models continue to bring a chances of scattered showers and thunderstorms to western Kansas through the long term forecast. This is due to a series of shortwaves being ejected into the Plains from an upper level long wave trough west of the area. Moisture in the lower levels will continue to pool across the area during this time frame with continued easterly to southerly winds each day. Being the peak of the severe season there could be a few days where severe weather will be possible. Confidence is low on which days will bring the highest risk. Chances of measurable precipitation looks to be the highest Thursday night into Friday then confined to central Kansas over the remainder of the long term forecast. As for temperatures, highs will generally be in the upper 70s into the 80s with lows in the 50s to low 60s. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 518 AM CDT Tue May 28 2024 VFR conditions will prevail throughout today with increasing mid level cloudiness. Winds will generally be from the east to southeast gusting to around 20 knots in the afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Tue May 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-290815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe storms will be possible across far southwestern Kansas with a marginal risk across most of the remainder of the forecast area. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible each day with the best chance Thursday night into Friday then confined to central Kansas thereafter. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwestern Kansas.
Special Weather Statement
National Weather Service Dodge City KS
548 AM CDT Tue May 28 2024
KSZ065-066-281130-
Stafford KS-Pawnee KS-
548 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PAWNEE AND NORTHERN
STAFFORD COUNTIES THROUGH 630 AM CDT...
At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Seward and Radium around 555 AM CDT.
Other locations in the path of this storm include Hudson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3825 9849 3796 9862 3815 9906 3826 9900
3826 9858
TIME...MOT...LOC 1048Z 288DEG 21KT 3821 9893
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
627 AM CDT Tue May 28 2024
KSZ066-281200-
Stafford KS-
627 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 700 AM CDT...
At 627 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 9875 3823 9867 3821 9847 3794 9847
TIME...MOT...LOC 1127Z 289DEG 26KT 3812 9862
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1008 AM CDT Tue May 28 2024
KSZ087-281545-
Meade KS-
1008 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MEADE COUNTY THROUGH
1045 AM CDT...
At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meade State Park, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Meade State Park around 1015 AM CDT.
Other locations in the path of this storm include Meade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3704 10052 3717 10061 3736 10026 3715 10011
TIME...MOT...LOC 1508Z 235DEG 19KT 3714 10050
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KBJThe Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 15:17 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gust of 60 mph.
Dimes to Nickels mostly , with a few Quarter size hailstones were reported.
Quarter to half dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191793, 1191794, 1191795, 1191796, 1191801, 1191804, 1191806, 1191807, 1191810, 1191812, 1191815, 1191816, 1191817, 1191819, 1191822, 1191825.